Nevada, 2008

Heavy Snow in Nevada, February 22 to 23, 2008

February 22 to 23, 2008 · NWS VEF · 1 event in 1 county or zone

Yet another series of Pacific storms brought heavy snow, high winds, and thunderstorms to parts of the Mojave Desert and Southern Great Basin.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Yet another series of Pacific storms brought heavy snow, high winds, and thunderstorms to parts of the Mojave Desert and Southern Great Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Feb 21, 9:06 PM PST, 2 hours 54 minutes earlier.

Area forecast discussion, Feb 21, 9:06 PM PST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
906 PM PST THU FEB 21 2008

.SYNOPSIS...A WEAK PACIFIC STORM WILL MOVE ACROSS THE AREA TONIGHT
AND FRIDAY RESULTING IN SCATTERED RAIN AND SNOW OVER THE AREA.
THERE WILL BE A BREAK ON SATURDAY BEFORE ANOTHER...STRONGER STORM
AFFECTS THE REGION ON SUNDAY. HIGH PRESSURE WILL THEN BUILD OVERHEAD
EARLY NEXT WEEK...FOR DRIER AND WARMER CONDITIONS.
&&

.UPDATE...RADAR DETECTING SMALL AREA OF LIGHT SHOWERS APPROACHING
THE LAS VEGAS VALLEY FROM THE SOUTHWEST. AN AUTOMATED GAGE AT
MOUNTAIN PASS ALONG I-15 IN NORTHEAST SAN BERNARDINO COUNTY MEASURED
0.04 INCHES AS THE BAND PASSED BY. THE AREA IS QUICKLY MOVING TO THE
EAST AND EXPECT ONLY A TRACE OR A FEW HUNDREDTH AT MOST IN THE
VALLEY. REGIONAL RADAR OVER CALIFORNIA SHOWS TWO DISTINCT AREA OF
PRECIPITATION WITH MOST OF THIS EXPECT TO SPLIT THE LAS VEGAS VALLEY
TONIGHT. ONE AREA CURRENTLY PUSHING THROUGH THE SOUTHLAND WILL SKIRT
ACROSS SOUTHERN SAN BERNARDINO COUNTY TONIGHT AND ACROSS SOUTHERN
MOHAVE COUNTY FRIDAY MORNING. THE SECOND AREA HAS BEEN PRODUCING
HEAVY SNOW IN THE SOUTHERN SIERRA WITH 10 INCHES OF NEW SNOW AT
ASPENDELL SINCE 3 PM. 00Z GFS/NAM IN AGREEMENT THAT MOST OF THIS
MOISTURE WILL MOVE NORTH OF LAS VEGAS ACROSS CENTRAL NYE AND LINCOLN
COUNTIES TONIGHT AND FRIDAY. A ZONE UPDATE HAS ALREADY BEEN ISSUED
AND REMOVED THE MENTION OF EARLY EVENING.
&&

.PREV DISCUSSION...330 PM PST THU FEB 21...WEAK SHORTWAVE PUSHING
ACROSS CALIFORNIA TO MOVE THROUGH THE CWA TONIGHT AND EARLY FRIDAY.
ALTHOUGH SLIGHT CHANCE/CHANCE POPS LOOKED FOR ACROSS MUCH OF THE
DISTRICT...BEST CHANCE OF PRECIPITATION WILL BE MOUNTAINS WITH
OROGRAPHIC COMPONENT PLAYING A BIG PART. HOWEVER OVERALL QPF TOTALS
SHOULD REMAIN LIGHT. WEAK SHORTWAVE RIDGE TO BUILD OVER THE AREA
FRIDAY NIGHT AND SATURDAY BEFORE NEXT STRONGER STORM FORMS OFF THE
CALIFORNIA COAST SATURDAY. THIS SYSTEM TO BEGIN MOVING INLAND LATE
SATURDAY WITH INCREASING PRECIPITATION INTO THE SOUTHERN SIERRA
SATURDAY NIGHT AND THEN ACROSS THE DISTRICT INTO THE LONG TERM. AS
THE FIRST SYSTEM CROSSES OVER THE AREA ON FRIDAY STABILITY WILL ONCE
AGAIN DECREASE ESPECIALLY ACROSS THE NORTHERN PORTION OF THE CWA AND
WILL INCLUDE A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS FOR THIS
AREA. ALSO INCREASED SURFACE PRESSURE GRADIENTS TO BRING GUSTY WINDS
TO WESTERN SAN BERNARDINO COUNTY FRIDAY AFTERNOON. AT THIS TIME
WINDS LOOK TO BE BELOW ADVISORY LEVELS. NEXT CONCERN IS SYSTEM OVER
THE WEEKEND. BEST QPF FOR SATURDAY NIGHT TO BE OVER THE WESTERN SIDE
OF THE SOUTHERN SIERRA...BUT ENOUGH DYNAMICS TO PUSH ACCUMULATING
SNOW ONTO THE EAST SIDE AND LOCALLY HEAVY AMOUNTS MAY BE SEEN OVER
THE HIGHER ELEVATIONS BY SUNDAY MORNING. GOOD SOUTHWEST FLOW TO ALSO
PRODUCE GUSTY WINDS ACROSS THE CREST...HOWEVER IT DOES NOT LOOK LIKE
WINDS WILL REACH INTO THE VALLEY ATTM. DECIDE NOT TO ISSUE A WINTER
STORM WATCH ATTM FOR THE EAST SLOPES...HOWEVER WILL BE WATCHING THE
DEVELOPMENT OVER THE NEXT COUPLE OF MODEL RUNS. WITH THE UNSETTLE
PATTERN CONTINUING INTO THE WEEKEND...DAYTIME TEMPS TO REMAIN
GENERALLY BELOW NORMAL.

.LONG TERM...GOOD OVERALL MODEL AGREEMENT ON NEXT SYSTEM ON SUNDAY.
ALL SHOW COPIOUS AMOUNTS OF MOISTURE COMING IN AND A DECENT AMOUNT
BEING DEPOSITED ON THE WINDWARD SIDE OF THE SIERRA. HOWEVER BELIEVE
AS IN OTHER SIMILAR AND RECENT SYSTEMS ENOUGH WILL MAKE IT OVER TO
BRING WIDE SPREAD CHANCES OF PRECIPITATION AREA WIDE SUNDAY AND INTO
EARLY MONDAY. STILL HAVE A POSSIBLE DOWN SLOPE WIND EVENT TO
CONSIDER WITH THIS SYSTEM IN THE SIERRA/OWENS VALLEY. HAVE LEFT THE
STRONGEST WIND ON THE HIGHER PEAKS AS I STILL EXPECT THE HEAVY
PRECIPITATION ON THE MOUNTAIN TO DRAG THE WINDS DOWN AS BOTH WILL
OCCUR AT THE SAME TIME. FURTHER...THIS FAR OUT IT IS HARD TO BE
PRECISE IN TIMING OF THIS AND BEST LEFT TO WHEN WE GET CLOSER TO THE
EVENT. OTHERWISE DID RAISE TEMPERATURES A TAD IN THE MIDWEEK ON.
RIDGING OVER THE WESTERN CONUS STARTS AND BUILD MONDAY ONWARD.
&&

.AVIATION...FOR MCCARRAN...A BAND OF LIGHT SHOWERS WILL MOVE ACROSS
THE LAS VEGAS VALLEY BETWEEN 05Z-07Z WITH CEILING DROPPING TO 6 KFT.
CONDITIONS SHOULD IMPROVE BY EARLY AFTERNOON FRIDAY WITH CEILING
ABOVE 5000 FT AND RAIN OUT OF THE AREA. NEXT PERIOD OF ACTIVE
WEATHER IS EXPECTED TO BEGIN SATURDAY NIGHT WITH THE NEXT STORM
SYSTEM.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...A STORM SYSTEM APPROACHING FROM CALIFORNIA WILL BRING
LOWER CEILINGS FROM WEST TO EAST THIS EVENING IN THE 3-5K FT RANGE
ALONG WITH WIDE SPREAD SHOWERS THROUGH THE AREA AND PERSIST THROUGH
THE MORNINGS HOURS FRIDAY. SNOW IS LIKELY OVER THE SIERRA AND
CENTRAL NEVADA MOUNTAINS. HIGHER CEILINGS WILL COME FRIDAY MORNING
AGAIN FROM WEST TO EAST AND BY LATE AFTERNOON THERE SHOULD LITTLE IF
ANY PRECIPITATION IN THE AREA.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...HEAVY SNOW WARNING UNTIL 4 AM PST FRIDAY FOR CAZ519.
&&

PIERCE/JENSEN/JACQUES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Feb 21, 3:07 AM PST, 20 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
307 AM PST THU FEB 21 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-220800-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
307 AM PST THU FEB 21 2008 /407 AM MST THU FEB 21 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A PACIFIC STORM SYSTEM WILL APPROACH THE NORTHERN CALIFORNIA COAST
THIS AFTERNOON...BRINGING SNOW TO THE SIERRA TODAY AND CHANCES FOR
MOUNTAIN SNOW AND VALLEY RAIN TO THE REMAINDER OF THE REGION
TONIGHT. WIDESPREAD HAZARDOUS WEATHER IS NOT LIKELY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CHANCES FOR MOUNTAIN SNOW AND VALLEY RAIN WILL CONTINUE THROUGH
FRIDAY...AND GUSTY WINDS WILL AFFECT PORTIONS OF THE MOJAVE DESERT
FRIDAY AS WELL. AFTER A BREAK ON SATURDAY...ANOTHER STORM SYSTEM
WILL AFFECT THE REGION SUNDAY INTO MONDAY. THIS STORM COULD BRING
SIGNIFICANT SNOW TO THE EASTERN SIERRA SLOPES. STRONG WINDS COULD
ALSO BE POSSIBLE...BUT THE EXACT LOCATION AND TIMING ARE STILL
UNCERTAIN. MUCH QUIETER WEATHER IS EXPECTED TUESDAY AND WEDNESDAY
AS HIGH PRESSURE TAKES OVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD
OPERATING PROCEDURES.

MORGAN

In the hours before

Local storm report, Feb 21, 8:32 PM PST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
832 PM PST THU FEB 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HEAVY SNOW       ASPENDELL               37.23N 118.58W
02/21/2008  M10.0 INCH       INYO               CA   TRAINED SPOTTER

            SNOWFALL MEASURED BETWEEN 300PM AND 830PM.

&&

KLABELLE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Lincoln County Except the Sheep Range

When
February 22, 12:00 AM PST to February 23, 8:00 AM PST
Where
Lincoln County Except the Sheep Range forecast zone
Reported by
Law Enforcement
Coordinates
37.643, -114.877 (the zone’s center; the record gives no point)

The sheriff's office recorded 24 inches of snow in Pioche.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2008Every state in 2008This day in weather historyWarnings in Nevada, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77081.